Alert archive / New York / Small Craft Advisories in 2024
Small Craft Advisory 49, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at May 7, 2024, 4:06 PM EDT. It took effect at May 8, 2024, 5:00 AM EDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- May 7, 2024, 4:06 PM EDT (20:06 UTC)
- In effect from
- May 8, 2024, 5:00 AM EDT
- Expired
- May 8, 2024, 10:21 PM EDT
- In force
- 17 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
391 WHUS71 KBUF 072006 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 406 PM EDT Tue May 7 2024 LEZ040-041-080400- /O.NEW.KBUF.SC.Y.0049.240508T0900Z-240509T0300Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 406 PM EDT Tue May 7 2024 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 11 PM EDT WEDNESDAY... * WHAT...Southwest winds 15 to 25 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 5 AM to 11 PM EDT Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-080400- /O.NEW.KBUF.SC.Y.0049.240508T1200Z-240509T0000Z/ Upper Niagara River and Buffalo Harbor- 406 PM EDT Tue May 7 2024 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT WEDNESDAY... * WHAT...Southwest winds 15 to 20 knots expected. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...From 8 AM to 8 PM EDT Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JJR
6 follow-up statements
626 WHUS71 KBUF 080218 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1018 PM EDT Tue May 7 2024 LEZ040-041-081030- /O.CON.KBUF.SC.Y.0049.240508T0900Z-240509T0300Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1018 PM EDT Tue May 7 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 PM EDT WEDNESDAY... * WHAT...Southwest winds 15 to 25 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 5 AM to 11 PM EDT Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-081030- /O.CON.KBUF.SC.Y.0049.240508T1200Z-240509T0000Z/ Upper Niagara River and Buffalo Harbor- 1018 PM EDT Tue May 7 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT WEDNESDAY... * WHAT...Southwest winds 15 to 20 knots expected. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...From 8 AM to 8 PM EDT Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JJR
522 WHUS71 KBUF 080819 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 419 AM EDT Wed May 8 2024 LEZ040-041-081630- /O.CON.KBUF.SC.Y.0049.240508T0900Z-240509T0300Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 419 AM EDT Wed May 8 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-081630- /O.CON.KBUF.SC.Y.0049.240508T1200Z-240509T0000Z/ Upper Niagara River and Buffalo Harbor- 419 AM EDT Wed May 8 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots expected. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...From 8 AM this morning to 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
044 WHUS71 KBUF 081407 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1007 AM EDT Wed May 8 2024 LEZ040-041-082215- /O.CON.KBUF.SC.Y.0049.000000T0000Z-240509T0300Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1007 AM EDT Wed May 8 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...West winds 15 to 25 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-082215- /O.CON.KBUF.SC.Y.0049.000000T0000Z-240509T0000Z/ Upper Niagara River and Buffalo Harbor- 1007 AM EDT Wed May 8 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 knots. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
967 WHUS71 KBUF 082045 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 445 PM EDT Wed May 8 2024 LEZ040-041-090300- /O.CON.KBUF.SC.Y.0049.000000T0000Z-240509T0300Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 445 PM EDT Wed May 8 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...West winds 15 to 25 knots and waves 3 to 6 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-090000- /O.CON.KBUF.SC.Y.0049.000000T0000Z-240509T0000Z/ Upper Niagara River and Buffalo Harbor- 445 PM EDT Wed May 8 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...West winds 15 to 20 knots. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
591 WHUS71 KBUF 082331 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 731 PM EDT Wed May 8 2024 LEZ020-090300- /O.EXT.KBUF.SC.Y.0049.000000T0000Z-240509T0300Z/ Upper Niagara River and Buffalo Harbor- 731 PM EDT Wed May 8 2024 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ040-041-090300- /O.CON.KBUF.SC.Y.0049.000000T0000Z-240509T0300Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 731 PM EDT Wed May 8 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
874 WHUS71 KBUF 090221 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1021 PM EDT Wed May 8 2024 LEZ020-040-041-090330- /O.CAN.KBUF.SC.Y.0049.000000T0000Z-240509T0300Z/ Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1021 PM EDT Wed May 8 2024 ...SMALL CRAFT ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at May 7, 3:39 PM EDT, 27 minutes earlier.
Area forecast discussion, May 7, 3:39 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 339 PM EDT Tue May 7 2024 .SYNOPSIS... A warm front will move across the area tonight, with an area of showers and a few thunderstorms crossing the area from southwest to northeast. The showers will exit the eastern Lake Ontario region Wednesday morning. Dry weather will then prevail most of the time for the rest of Wednesday, although a few more showers and thunderstorms are possible later in the afternoon and evening, especially east of Lake Ontario. Unsettled weather will then last Thursday through the weekend with a series of low pressure systems crossing the region. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... High pressure across New England will maintain sunny skies most of this afternoon. Visible satellite imagery shows high clouds located just to our southwest and about to enter far western NY late afternoon. Tonight through early Wednesday morning a mid level trough will move northeast across the Great Lakes, with an associated warm front moving northeast across our area overnight. A 40+ knot southwesterly low level jet in the upstream warm sector will impinge on the warm front and enhance moisture transport and isentropic upglide. The quality of forcing and moisture continue to support the idea of an organized area of showers moving from southwest to northeast across the area overnight. This area can be seen on radar as a semi- broken line across Western Ohio early this afternoon. Model guidance in good agreement bringing this into Western NY late this evening, shortly after midnight for the Genesee Valley and western Finger Lakes, and the pre-dawn hours east of Lake Ontario. Forecast soundings show enough elevated instability to support a few thunderstorms as well, especially during the first half of the night. Storms may produce brief periods of heavy rain, but they'll be moving so flooding is not a concern. Wednesday, the warm front will still be over the eastern Lake Ontario region early in the morning with showers and a few isolated thunderstorms. Rain will have already ended across Western NY as the better forcing and moisture move east. It'll be quite breezy with wind gusts around 35 mph downwind of Lake Erie. This will result in a lake shadow which should keep most of Western NY rain free. The exception will be just south of Lake Ontario on the northern fringe of the shadow where limited instability may spark a few afternoon thunderstorms. There may be a brief break in the showers east of Lake Ontario late Wednesday morning, but chances there will increase again when a strong mid level shortwave moves across southern Ontario. The best chance for showers and thunderstorms will be along the boundary which will be across northern Jefferson and Lewis Counties. In addition, instability to the south of this will feed into it, and potentially produce some stronger storms with heavy rain. SPC just clips this area with its Marginal Risk in the Day 2 Outlook. Finally, an increasingly moist airmass crossing the cold lake waters will likely produce marine layer fog late tonight through Wednesday morning. Some of the Lake Erie fog will likely move onshore into downtown Buffalo for a few hours Wednesday morning. Some of the Lake Ontario fog may move onshore into Jefferson County as well. A weak area of low pressure will be east of the forecast area Wednesday night. The vast majority of the night will be rain- free with only small chances for showers east of Lake Ontario early and across the Western Southern Tier late. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... The main challenge for this period will be periodic embeded shortwaves and the positioning of the H850 thermal boundary. This feature is advertised to set up near the eastern Great Lakes, or even become draped across the region. This will impact temperatures, shower activity, and even thunderstorm potential through Friday. What is certain, it is looking 'likely' that it will be very unsettled through at least Friday. Given the unsettled weather anticipated...it would be highly recommended to have an umbrella handy through Friday. As was mentioned temperatures will be impacted...we could find ourselves on the cooler side of the thermal boundary with below normal temperatures. This will result in highs on Thursday only in the 60s, and then a tad bit cooler Friday with a range of 50s. May find a few spots in the low 60s. Friday night...it looks like we will see a general decrease in shower coverage but can't completely rule out some showers overnight. && .LONG TERM /SATURDAY THROUGH TUESDAY/... A broad upper level trough will become nestled across much of the Northeast through the weekend, and possibly will begin to retreat early next week. This pattern will 'likely' continue the theme of unsettled weather (showers), and also cool conditions (slightly below normal) across much of the region for this time of year. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... High pressure across New England will maintain VFR flight conditions through this evening. Tonight, a warm front will move quickly northeast across the eastern Great Lakes. This will bring about a three hour period of showers to most locations, with a risk of some thunderstorms within this line. The rain will be moving into a dry airmass, so expect mainly VFR CIGS/VSBY initially. The low levels will saturate near the back edge of the rain, with areas of MVFR/IFR CIGS expanding late tonight. Patchy fog is possible behind the front, especially northeast of the lakes at KBUF and KART. The stratus and fog will dissipate mid to late morning, giving way to mainly VFR flight conditions for the afternoon. The only exception is KART where showers and thunderstorms will be possible along the stalled boundary. Outlook... Wednesday night...Mainly VFR. Thursday and Friday...Mainly MVFR. Showers likely and MVFR stratus. Saturday and Sunday...VFR/MVFR. A chance of showers. && .MARINE... High pressure across New England will maintain generally light winds this afternoon. The one exception will be the west end of Lake Ontario, where ENE winds will increase this afternoon and evening, producing choppy conditions on Lake Ontario west of Rochester, but winds and waves are generally expected to remain below Small Craft Advisory criteria. WSW winds will increase Wednesday, especially on Lake Erie. This will produce very choppy conditions Wednesday through Wednesday evening, possibly near Small Craft Advisory criteria. An increasingly moist airmass crossing the cold lake waters will likely produce marine layer fog late tonight through Wednesday morning on Lake Erie and Lake Ontario with visibility restrictions. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel/Hitchcock NEAR TERM...Apffel/Hitchcock SHORT TERM...AR LONG TERM...AR AVIATION...Apffel MARINE...Apffel/Hitchcock
Hazardous weather outlook, May 7, 4:16 AM EDT, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 416 AM EDT Tue May 7 2024 NYZ001>004-010>014-019>021-085-081000- Niagara-Orleans-Monroe-Wayne-Northern Erie-Genesee-Wyoming- Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 416 AM EDT Tue May 7 2024 This Hazardous Weather Outlook is for western New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005>008-081000- Northern Cayuga-Oswego-Jefferson-Lewis- 416 AM EDT Tue May 7 2024 This Hazardous Weather Outlook is for north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Widely scattered thunderstorms are expected to develop east of Lake Ontario and across Central NY Wednesday afternoon and evening. A few storms may contain gusty winds and small hail, with a Marginal Risk of an isolated severe storm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-081000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 416 AM EDT Tue May 7 2024 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
Nearby
Small Craft Advisories in New York, 2024Every small craft advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.